Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 157, NWS Norman, OK

April 19, 2012Grady County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2012, 8:11 PM CDT for Grady County, McClain County, Oklahoma. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2012, 8:11 PM CDT (01:11 UTC)
Expired
Apr 19, 2012, 9:00 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Grady County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 58 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:24 PM CDTHAIL 1.759 W Amber, OK4W OF HWY 81 ON CR 1290
Apr 19, 8:25 PM CDTHAIL 13 Ne Verden, OKHAIL COVERING ROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 6:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WUUS54 KOUN 200111
SVROUN
OKC051-087-200200-
/O.NEW.KOUN.SV.W.0157.120420T0111Z-120420T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT THU APR 19 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRADY COUNTY IN SOUTH CENTRAL OKLAHOMA...
  NORTHWESTERN MCCLAIN COUNTY IN SOUTH CENTRAL OKLAHOMA...

* UNTIL 900 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP 
  TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED NEAR POCASSET...MOVING EAST AT 30 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  NEWCASTLE...BLANCHARD...VERDEN...AMBER...COLE...POCASSET...
  MIDDLEBERG AND BRIDGE CREEK. 

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 84 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3506 9809 3525 9810 3531 9762 3508 9747
TIME...MOT...LOC 0110Z 267DEG 26KT 3515 9796 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 5:30 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 19, 5:30 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT THU APR 19 2012

.AVIATION...
COLD FRONT ACROSS WESTERN OKLAHOMA SOUTHWARD INTO WEST TEXAS WILL BE A FOCUS
FOR THUNDERSTORM DEVELOPMENT THIS EVENING WITH ADDITIONAL SHWR/TSTM ACTIVITY
POSSIBLE ACROSS MAINLY SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT.
FRONT WILL CONTINUE TO PUSH THROUGH THE AREA OVERNIGHT. EXPECT TO SEE STRONG...
GUSTY NORTH WINDS LINGER THROUGH MUCH OF THE DAY ON FRIDAY... BUT DRY
WITH VFR CEILINGS BY 15Z.

30

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT THU APR 19 2012/

.DISCUSSION...
COLD FRONT THAT HAS MOVED THROUGH NORTHWEST PORTIONS OF THE FA WILL
CONTINUE TO MOVE ACROSS THE REGION TONIGHT INTO FRIDAY MORNING. A
DRYLINE ALSO EXTENDS SOUTH JUST WEST OF THE FA THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS COULD DEVELOP NEAR THE DRYLINE AND FRONT
IN SOUTHWEST PORTIONS OF THE FA LATE AFTERNOON/EARLY EVENING.
SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP DOWN THE COLD
FRONT AFFECTING PORTIONS OF CENTRAL AND SOUTHERN OK. OTHER SHOWERS
AND THUNDERSTORMS COULD DEVELOP TO THE WEST OF THE FA AND MOVE INTO
THE REGION OVERNIGHT AS AN UPPER WAVE MOVES ACROSS THE PLAINS.
INSTABILITY AND WIND SHEAR MAY BE SUFFICIENT FOR SOME OF THE STORMS
TO BECOME SEVERE LATE THIS AFTERNOON/EVENING WITH LARGE HAIL AND
WINDS BEING THE MAIN CONCERN.

COOLER AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT LEADING
TO A COUPLE OF COOL DAYS ACROSS THE FA. MODELS SHOW THE REGION BEING
INFLUENCED BY AN UPPER RIDGE THROUGH TO AT LEAST THE MIDDLE OF NEXT
WEEK WITH SOUTHERLY WINDS AND WARM TEMPERATURES RETURNING TO THE
FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  66  43  71 /  60  20  10  10
HOBART OK         52  69  43  73 /  40  20   0  10
WICHITA FALLS TX  56  72  45  71 /  50  30   0  10
GAGE OK           47  69  40  77 /  40  10   0  10
PONCA CITY OK     49  65  40  72 /  60  10  10  10
DURANT OK         57  65  46  70 /  70  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/25
Hazardous weather outlook, Apr 19, 4:35 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT THU APR 19 2012

OKZ004>048-050>052-TXZ083>090-201100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
435 PM CDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
MAINLY ALONG AND EAST OF A LINE FROM MEDFORD... TO WATONGA... TO HOBART...
TO ALTUS AND INCLUDING ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH 1 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 6 PM
UNTIL 1 AM.

DISCUSSION...
A COLD FRONT WILL MOVE ACROSS THE WESTERN HALF OF OKLAHOMA AND FAR WESTERN
PORTIONS OF NORTH TEXAS BY SUNSET TODAY...CONTINUING ITS PROGRESS SOUTH
AND EAST THIS EVENING. THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG AND NEAR
THE FRONT EARLY THIS EVENING WHEN COOLER AIR ALOFT ARRIVES WITH AN
UPPER LEVEL TROUGH.

A SURFACE LOW IS EXPECTED TO DEVELOP ON THE FRONT ACROSS SOUTHWEST OKLAHOMA
OR WESTERN NORTH TEXAS LATE THIS AFTERNOON. AS THIS OCCURS DIRECTIONAL
WIND SHEAR WILL INCREASE NEAR THE SURFACE LOW AS STRONGER MID LEVEL WINDS
FROM THE WEST ARRIVE THIS EVENING. SUPERCELL THUNDERSTORMS... CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS... MAY DEVELOP BEFORE
SUNSET NORTHEAST OF THIS SURFACE LOW FROM NEAR WICHITA FALLS TO
LAWTON TO CHICKASHA.

PROBABILITY TABLE...VALID THROUGH 700 AM CDT FRIDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
			  NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL END IN SOUTHEAST OKLAHOMA BY MID-DAY FRIDAY.
NONE ARE EXPECTED TO BE SEVERE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM FRIDAY.

In the hours before

Special weather statement, Apr 19, 7:35 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENTNWS NORMAN
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT THU APR 19 2012

OKZ038-200100-
COMANCHE OK-
735 PM CDT THU APR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE COUNTY UNTIL 800 PM
CDT...

AT 731 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM CYRIL TO MEDICINE PARK TO CACHE...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
LAWTON...CACHE...ELGIN...FLETCHER...STERLING...MEDICINE PARK...
FORT SILL...LAKE ELLSWORTH AND LAKE LAWTONKA.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3470 9860 3485 9851 3485 9809 3480 9809
      3461 9826 3456 9872
TIME...MOT...LOC 0031Z 249DEG 23KT 3486 9821 3471 9845 3462 9859

30
Local storm report, Apr 19, 7:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT THU APR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 SSW GRACEMONT         35.12N 98.29W
04/19/2012  E1.75 INCH       CADDO              OK   STORM CHASER

            QUARTER TO GOLFBALL HAIL

&&

DW
Special weather statement, Apr 19, 7:56 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
756 PM CDT THU APR 19 2012

OKZ027-038-200130-
GRADY OK-COMANCHE OK-
756 PM CDT THU APR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR GRADY AND NORTHEASTERN
COMANCHE COUNTIES UNTIL 830 PM CDT...

AT 753 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NORGE TO RUSH SPRINGS TO LAWTON...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CHICKASHA...ELGIN...FLETCHER...NINNEKAH...STERLING...NORGE...
TABLER...AGAWAM AND ACME.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3462 9843 3485 9826 3486 9809 3513 9804
      3509 9767 3457 9825
TIME...MOT...LOC 0053Z 224DEG 38KT 3503 9803 3482 9804 3463 9831

30
Local storm report, Apr 19, 7:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT THU APR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             9 NNW GRACEMONT         35.31N 98.32W
04/19/2012  E1.75 INCH       CADDO              OK   STORM CHASER

0752 PM     TSTM WND GST     9 NNW GRACEMONT         35.31N 98.32W
04/19/2012  M65 MPH          CADDO              OK   STORM CHASER

&&

DW
Special weather statement, Apr 19, 8:01 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT THU APR 19 2012

OKZ019-025-200130-
LOGAN OK-OKLAHOMA OK-
801 PM CDT THU APR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN AND
NORTHEASTERN OKLAHOMA COUNTIES UNTIL 830 PM CDT...

AT 757 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARCADIA...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
LUTHER AND ARCADIA.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3581 9716 3561 9715 3567 9736 3585 9736
TIME...MOT...LOC 0057Z 277DEG 28KT 3576 9733

30
Local storm report, Apr 19, 8:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CDT THU APR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             11 N GRACEMONT          35.35N 98.26W
04/19/2012  E2.50 INCH       CADDO              OK   STORM CHASER

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:17 PM CDTSpecial Weather StatementOUNComanche28 min
Apr 19, 7:23 PM CDTSpecial Weather StatementOUNCaddo37 min
Apr 19, 7:31 PM CDTSevere Thunderstorm WarningOUNCaddo59 min
Apr 19, 7:35 PM CDTSpecial Weather StatementOUNComanche25 min
Apr 19, 7:56 PM CDTSpecial Weather StatementOUNGrady34 min
Apr 19, 8:01 PM CDTSpecial Weather StatementOUNOklahoma29 min
Apr 19, 8:26 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, Stephens27 min
Apr 19, 8:31 PM CDTSpecial Weather StatementOUNOklahoma29 min
Apr 19, 8:48 PM CDTSevere Thunderstorm WarningOUNGrady, McClain42 min
Apr 19, 9:03 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma27 min
Apr 19, 9:06 PM CDTSpecial Weather StatementOUNGrady24 min
Apr 19, 9:12 PM CDTSpecial Weather StatementOUNGarvin33 min
Apr 19, 9:20 PM CDTSpecial Weather StatementOUNLincoln25 min
Apr 19, 9:33 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain42 min
Apr 19, 9:53 PM CDTSpecial Weather StatementOUNCaddo, Oklahoma37 min
Apr 19, 9:59 PM CDTSevere Thunderstorm WarningOUNPontotoc, Pottawatomie, Seminole17 min
Apr 19, 10:08 PM CDTSpecial Weather StatementOUNPottawatomie37 min
Apr 19, 10:23 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady52 min
Apr 19, 10:31 PM CDTSpecial Weather StatementOUNKiowa29 min
Apr 19, 10:41 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman49 min
Apr 19, 10:56 PM CDTSevere Thunderstorm WarningOUNTillman25 min
Apr 19, 11:10 PM CDTSpecial Weather StatementOUNPontotoc35 min
Apr 19, 11:25 PM CDTSpecial Weather StatementOUNMcClain35 min
Apr 19, 11:42 PM CDTSpecial Weather StatementOUNHughes33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.